Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Algebraic field theory on curved manifolds

Author: Martin Olesen
Journal: Trans. Amer. Math. Soc. 347 (1995), 2147-2160
MSC: Primary 81T05; Secondary 46L60, 47D45, 81T20
MathSciNet review: 1189546
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we set up an algebraic framework for the study of quantum field theory in a class of manifolds, which includes Minkowski space and the Kruskal spacetime. The formalism provides a unifying framework for studying problems of Bisognano-Wichmann type, e.g., Hawking radiation in black hole geometries.

Analogously to flat spacetime, we establish a correspondence between isometries of certain wedge domains of spacetime and the modular structure of the local algebras. Under an ergodic hypothesis, the wedge algebras are shown to be type III factors as expected, and we derive a result concerning factorization of the equilibrium state. This result generalizes a similar one obtained by Sewell in [Ann. Phys. 141 (1982), 201-224].

Finally an example of a quantum field theory satisfying the basic axioms is constructed. The local algebras are field algebras of bosonic free field solutions to the Klein-Gordon equation twisted through a PCT-like conjugation, and we show that this model realizes the abstract properties developed on the axiomatic basis.

References [Enhancements On Off] (What's this?)

  • [A] Huzihiro Araki, A lattice of von Neumann algebras associated with the quantum theory of a free Bose field, J. Mathematical Phys. 4 (1963), 1343–1362. MR 0158666
  • [BR] O. Bratteli and D. W. Robinson, Operator algebras and quantum statistical mechanics $ 1$-$ 2$, Springer, New York, 1967.
  • [BW] Joseph J. Bisognano and Eyvind H. Wichmann, On the duality condition for a Hermitian scalar field, J. Mathematical Phys. 16 (1975), 985–1007. MR 0438943
  • [D] J. Dimock, Algebras of local observables on a manifold, Comm. Math. Phys. 77 (1980), no. 3, 219–228. MR 594301
  • [Da] P. C. W. Davies, Scalar particle production in Schwartzscild and Rindler metrics, J. Phys. A 8 (1975), 609-617.
  • [F] Klaus Fredenhagen, On the modular structure of local algebras of observables, Comm. Math. Phys. 97 (1985), no. 1-2, 79–89. MR 782959
  • [Fu] S. A. Fulling, Alternative vacuum states in static space-times with horizons, J. Phys. A 10 (1977), no. 6, 917–951. MR 0469086
  • [H] Rudolf Haag, Local quantum physics, Texts and Monographs in Physics, Springer-Verlag, Berlin, 1992. Fields, particles, algebras. MR 1182152
  • [Ha] S. W. Hawking, Particle creation by black holes, Comm. Math. Phys. 43 (1975), no. 3, 199–220. MR 0381625
  • [HE] S. W. Hawking and G. E. R. Ellis, The large-scale structure of spacetime, Cambridge University Press, London, 1973.
  • [HHW] R. Haag, N. M. Hugenholtz, and M. Winnink, On the equilibrium states in quantum statistical mechanics, Comm. Math. Phys. 5 (1967), 215–236. MR 0219283
  • [HK] Rudolf Haag and Daniel Kastler, An algebraic approach to quantum field theory, J. Mathematical Phys. 5 (1964), 848–861. MR 0165864
  • [Ho] S. S. Horuzhy, Introduction to algebraic quantum field theory, Mathematics and its Applications (Soviet Series), vol. 19, Kluwer Academic Publishers Group, Dordrecht, 1990. Translated from the Russian by K. M. Cook. MR 1063850
  • [Ka] Bernard S. Kay, The double-wedge algebra for quantum fields on Schwarzschild and Minkowski spacetimes, Comm. Math. Phys. 100 (1985), no. 1, 57–81. MR 796162
  • [KR] Richard V. Kadison and John R. Ringrose, Fundamentals of the theory of operator algebras. Vol. II, Pure and Applied Mathematics, vol. 100, Academic Press, Inc., Orlando, FL, 1986. Advanced theory. MR 859186
  • [KS] David Kinderlehrer and Guido Stampacchia, An introduction to variational inequalities and their applications, Pure and Applied Mathematics, vol. 88, Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], New York-London, 1980. MR 567696
  • [O] M. Olesen, A type $ {\text{II}}{{\text{I}}_\lambda }$ field theory, Preprint 1993.
  • [PT] Gert K. Pedersen and Masamichi Takesaki, The Radon-Nikodym theorem for von Neumann algebras, Acta Math. 130 (1973), 53–87. MR 0412827
  • [R] Carlo Rigotti, Remarks on the modular operator and local observables, Comm. Math. Phys. 61 (1978), no. 3, 267–273. MR 0503160
  • [RvD] Marc A. Rieffel and Alfons van Daele, The commutation theorem for tensor products of von Neumann algebras, Bull. London Math. Soc. 7 (1975), no. 3, 257–260. MR 0383096
  • [Se] Geoffrey Sewell, Quantum fields on manifolds: PCT and gravitationally induced thermal states, Ann. Physics 141 (1982), no. 2, 201–224. MR 673980, 10.1016/0003-4916(82)90285-8
  • [St] Erling Størmer, Types of von Neumann algebras associated with extremal invariant states, Comm. Math. Phys. 6 (1967), 192–204. MR 0225178
  • [U] W. G. Unruh, Notes on black hole evaporation, Phys. Rev. D 14 (1976), 870-892.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 81T05, 46L60, 47D45, 81T20

Retrieve articles in all journals with MSC: 81T05, 46L60, 47D45, 81T20

Additional Information

Keywords: Quantum field theory, space-time manifolds, von Neumann algebras, modular theory
Article copyright: © Copyright 1995 American Mathematical Society